Wyoming, 2023

Damaging Wind in Wyoming, August 27, 2023

August 27, 2023 · NWS RIW · 1 event in 1 county or zone

A thunderstorm produced strong wind gusts at the Casper Natrona County International Airport west of Casper. A maximum wind gust of 65 mph was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm produced strong wind gusts at the Casper Natrona County International Airport west of Casper. A maximum wind gust of 65 mph was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 27, 8:49 PM MST, 3 minutes earlier.

Area forecast discussion, Aug 27, 8:49 PM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
949 PM MDT Sun Aug 27 2023

.DISCUSSION...(This afternoon through Saturday)
Issued at 1136 AM MDT Sun Aug 27 2023

Key Points:

1) Showers and thunderstorms will be widespread today. Generally,
locations have a 30%-70% chance through the afternoon. A few showers
may linger through the night for mountain locations and near Natrona
County, but most should be gone by midnight.

2) Rain chances (20%-40%) again Monday. The best chances are along
and east of the Continental Divide, where the best moisture will be.

3) Dry weather returns for Tuesday through Thursday. With gusty
winds Wednesday and Thursday, elevated to critical fire weather
conditions are continuing to look likely.

Discussion:

Widespread showers and thunderstorms are expected today. The latest
12Z sounding had a precipitable water (PWAT) value of 0.86 inches.
Current models concur with this, and have PWAT values ranging from
0.80 to almost 1.00 inch through the day, the higher values tending
to be east of the Continental Divide. Combined with projected CAPE
values of 300-600 J/kg, storms are likely today, with heavy rain
being the main threat. Mid-level flow looks good for storm movement,
so most convection should be moving along today, reducing risk of
flooding a bit. Rain chances decrease from evening through midnight.
Some models keep rain shower chances through the night for some
locations along and east of the Divide. Chances should decrease
through the night though for most places, with eastern mountain
locations and the area around Natrona County potentially hanging
onto 15% chances overnight, but confidence is low.

Synoptically, Wyoming is currently sitting in a ridge centered
around the Four Corners area. A broad trough, and associated weak
backdoor cold front, pushes into the state this afternoon and into
the night. This brings slightly cooler temperatures the next couple
days. High temperatures today and Monday reach the upper 70s to
middle 80s for most locations, very seasonable for late August.

Monday, the high to the south continues to progress westward. Some
lingering moisture hangs on, mainly east of the Divide, with a 15%-
40% chance of showers and thunderstorms through the afternoon for
lower elevations, higher for mountains. Rain chances drop of with the
setting sun Monday evening, leaving a dry night. The ridge, by now
centered more over the Las Vegas area, brings warming and drier
conditions to the area for Tuesday. An approaching low pressure
system could bring isolated rain chances (15%-25%) to the
Yellowstone area late Tuesday. Otherwise, it should be dry across
the area.

This weather system passes just northwest of the state Wednesday.
Continued dry conditions are expected, but an increasing pressure
gradient brings a gusty west-to-southwest wind of 20 to 40 mph
across the area, the higher values being favored from the Rock
Springs through Natrona County area. Combined with minimum relative
humidity values into the teens, elevated to critical fire weather
concerns continue. This has been a consistent feature for the past
many days, so confidence is fairly high for this event. Thursday
looks similar, with slightly lesser winds and slightly cooler high
temperatures.

By Friday, the high to the south rebuilds more eastward. This may
feed some moisture up from the Pacific, bringing rain chances mainly
west of the Divide and favored more towards southern Wyoming. Winds
should also be less as that system exits the area. Past Friday,
temperatures look to favor being warmer than normal as the high is
present, with some weather systems moving through and bringing rain
chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday)
Issued at 947 PM MDT Sun Aug 27 2023

A few showers and thunderstorms will linger through the start of the
TAF period to around 09Z. KLND, KRIW, KWRL, and KRKS are the
terminals with the highest likelihood to see a brief
shower/thunderstorm. After 09Z, skies gradually clear with most
terminals seeing SKC throughout the morning hours. Due to heavy rain
that KJAC received during the day Sunday, there is a slight
chance for fog to develop in the morning on Monday. Once again,
convection develops in the afternoon but will mainly impact
terminals east of the Divide. KCOD, KCPR, KWRL, KLND, and KRIW all
have a chance to see a brief shower/thunderstorm during the
afternoon between 18Z Monday and 02Z Tuesday. Winds may increase
during this period, especially near any developing storms. After
sunset, wind begins to lighten up and any lingering
showers/thunderstorms will start to dissipate as well. Skies clear
throughout the night, with most terminals seeing SKC into the end
of the TAF period.

&&

.FIRE WEATHER...
Issued at 1136 AM MDT Sun Aug 27 2023

Widespread showers and thunderstorms today. Heavy rain is the main
threat. Most areas have decreasing rain chances through midnight,
but a few lingering showers may continue for places east of the
Divide into Monday morning. Rain chances return Monday afternoon,
but chances are less than today. A warming and drying trend begins
Tuesday. Stronger winds are expected for Wednesday and Thursday,
bringing elevated to critical fire weather concerns.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...Wittmann
AVIATION...Dziewaltowski
FIRE WEATHER...Wittmann
Hazardous weather outlook, Aug 27, 1:51 AM MST, 19 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Riverton WY
251 AM MDT Sun Aug 27 2023

WYZ001>020-022>030-281300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
251 AM MDT Sun Aug 27 2023

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Scattered mainly afternoon and evening thunderstorms, most
numerous in northern Wyoming.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...Isolated thunderstorms East of the Continental Divide.

Wednesday and Thursday...Elevated to critical fire weather
possible, especially on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The Riverton/Lander radar (KRIW), 164 km away, was scanning. The volume nearest the first event began at 03:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Natrona

When
August 27, 8:52 PM MST to 8:54 PM MST
Where
Natrona County, (Cpr)natrona Co Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.900, -106.470

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131775.